Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

August 12, 2021Eaton County, Ingham County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Aug 12, 2021, 4:39 AM EDT for Eaton County, Ingham County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 4:39 AM EDT (08:39 UTC)
Expired
Aug 12, 2021, 5:45 AM EDT
In force
66 min
Issued by
NWS Grand Rapids, MI
Hail
0.00 in
Wind
50

Counties Eaton County, MI, Ingham County, MI

The radar

The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WWUS83 KGRR 120839
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
439 AM EDT Thu Aug 12 2021
 
MIZ066-067-073-074-120945-
Ingham MI-Calhoun MI-Eaton MI-Jackson MI-
439 AM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of northeastern Calhoun,
northern Jackson, Ingham and Eaton Counties through 545 AM EDT...

At 438 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Williamston to near Leslie.
Movement was east at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Lansing...             Charlotte...           Mason...
Eaton Rapids...        East Lansing...        Grand Ledge...
Williamston...         Potterville...         Leslie...
Stockbridge...         Edgemont Park...       Aurelius...
Onondaga...            Bunker Hill...         Brookfield...
Webberville...         Dimondale...           Springport...
Dansville...           Mulliken...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4233 8489 4277 8496 4278 8416 4236 8413
TIME...MOT...LOC 0838Z 247DEG 52KT 4277 8432 4251 8439 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

JC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:35 AM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 12, 3:35 AM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
335 AM EDT Thu Aug 12 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 335 AM EDT Thu Aug 12 2021

- One more round of showers and storms tonight

- Finally drying out for the weekend

&&

.DISCUSSION...(Today through next Wednesday)
Issued at 335 AM EDT Thu Aug 12 2021

- One more round of showers and storms tonight

Latest batch of storms continues to drop heavy rain across the
Lansing area. Flood advisory currently in effect and we will
upgrade to a warning given continued rain over the next hour
exacerbating flooding of roads and highways.

Storms will continue to affect the southeast forecast area into
this morning although the severe weather threat is minimal given
the airmass has been worked over by previous rounds of convection.

Expect a break in the action for all but the far south of Lower
Michigan this afternoon then one more round of storms is expected
along the cold front tonight. Some bowing line segments and taller
updrafts should bring isolated, marginal threat for severe and
ending Friday morning.

- Finally drying out for the weekend

Dew points fall from the 70s to the 50s and lovely summer weather
is in store for the weekend. Return flow beings next week with
increasing chances for showers and thunderstorms by Wednesday.
Recurving tropical cyclone or its remnants should stay east of the
Great Lakes.&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 150 AM EDT Thu Aug 12 2021

Scattered showers and thunderstorms will bring areas of IFR
overnight but most places will stay VFR. Another round of storms
is possible in the afternoon but confidence on timing and
coverage means we will leave out of the forecast for now. LLWS
will be present into the morning.

&&

.MARINE...
Issued at 335 AM EDT Thu Aug 12 2021

Conditions will be marginal for a Small Craft Advisory today and
we will hold off issuing one for now. Southwest winds may gust
over 20 knots into this afternoon and waves will be 2 to 4 feet
for the most part. A cold front will bring some thunderstorms
tonight then winds will go northwest behind the front.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, Aug 12, 4:31 AM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
431 AM EDT Thu Aug 12 2021

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
130845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
431 AM EDT Thu Aug 12 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Heavy rain will bring localized flooding this morning. There will
be flooded roads in the Lansing area.

There is a marginal risk of severe weather for this evening and
overnight as storms form along a cold front moving southeast
through Lower Michigan. The main threat will be for isolated
damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Local storm report, Aug 12, 1:05 AM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
105 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     TSTM WND GST     2 S HOLLAND             42.75N 86.10W
08/12/2021  M44 MPH          ALLEGAN            MI   ASOS

            ASOS STATION KBIV W MICH REGIONAL ARPT.

&&

CAS
Local storm report, Aug 12, 1:34 AM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
134 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     FLOOD            2 ESE EDGEMONT PARK     42.73N 84.57W
08/12/2021                   INGHAM             MI   BROADCAST MEDIA

            WLNS BLAKE HARMS REPORTED A FOOT OF WATER
            ACROSS STREETS IN DOWNTOWN LANSING.

&&
Local storm report, Aug 12, 1:39 AM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
139 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HEAVY RAIN       3 ENE SANDSTONE         42.27N 84.47W
08/12/2021  M3.04 INCH       JACKSON            MI   ASOS

            ASOS STATION KJXN JACKSON COUNTY-REYNOLDS
            FIELD AIRPORT.

&&
Local storm report, Aug 12, 1:45 AM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
145 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       EAST GRAND RAPIDS       42.95N 85.61W
08/12/2021  M1.26 INCH       KENT               MI   CO-OP OBSERVER

            18 HOUR TOTAL.

&&
Local storm report, Aug 12, 2:09 AM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
209 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     FLOOD            1 NE LANSING            42.72N 84.54W
08/12/2021                   INGHAM             MI   BROADCAST MEDIA

            WATER OVER THE ROADWAY WITH SOUTH
            PENNSYLVANIA CLOSED SOUTH OF HAZEL AND GRAND
            RIVER CLOSED AT CLIPPERT.

&&
Special weather statement, Aug 12, 4:39 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
439 AM EDT Thu Aug 12 2021

MIZ066-067-073-074-120945-
Ingham MI-Calhoun MI-Eaton MI-Jackson MI-
439 AM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of northeastern Calhoun,
northern Jackson, Ingham and Eaton Counties through 545 AM EDT...

At 438 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Williamston to near Leslie.
Movement was east at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lansing...             Charlotte...           Mason...
Eaton Rapids...        East Lansing...        Grand Ledge...
Williamston...         Potterville...         Leslie...
Stockbridge...         Edgemont Park...       Aurelius...
Onondaga...            Bunker Hill...         Brookfield...
Webberville...         Dimondale...           Springport...
Dansville...           Mulliken...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4233 8489 4277 8496 4278 8416 4236 8413
TIME...MOT...LOC 0838Z 247DEG 52KT 4277 8432 4251 8439

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JC

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:19 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa72 min
Aug 11, 8:26 PM EDTSpecial Marine WarningGRR90 min
Aug 11, 8:56 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kent49 min
Aug 11, 9:30 PM EDTSevere Thunderstorm WarningGRRBarry, Clinton, Eaton, Ionia45 min
Aug 11, 10:40 PM EDTSpecial Weather StatementGRRCalhoun, Jackson50 min
Aug 12, 12:01 AM EDTSpecial Weather StatementGRRAllegan59 min
Aug 12, 12:32 AM EDTSpecial Weather StatementGRRKent28 min
Aug 12, 12:56 AM EDTAreal Flood AdvisoryGRRCalhoun, Ingham, Jackson5 hr
Aug 12, 1:21 AM EDTAreal Flood AdvisoryGRRClinton, Eaton, Ingham2 hr
Aug 12, 3:38 AM EDTAreal Flood WarningGRRClinton, Eaton, Ingham5 hr
Aug 12, 6:09 AM EDTSpecial Weather StatementGRRCalhoun66 min
Aug 12, 6:15 AM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson45 min
Aug 12, 6:23 AM EDTAreal Flood WarningGRRCalhoun, Ingham, Jackson4 hr
Aug 12, 8:39 AM EDTAreal Flood AdvisoryGRRClinton, Eaton, Ingham111 min
Aug 12, 10:30 AM EDTAreal Flood AdvisoryGRRCalhoun, Ingham, Jackson2 hr
Aug 12, 11:06 AM EDTRiver Flood WarningGRRIngham36 hr

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.